I received a query from a colleague a few months ago about a low platelet count in one their patients treated with alemtuzumab. The low platelet count was in the first week, it was transient and was not due to ITP. We became aware of this a few years ago and dropped Professor Coles an email about the observation. He sent us this picture from his thesis (below) and reassured us that the low platelet count will be transient and it was. The explanation he provided is that platelets stick to blood vessels due to adhesion molecule expression secondary to the cytokine release that occurs with alemtuzumab. In his experience, and our experience, this is nothing to worry about. I hope this helps.
Background: Alemtuzumab is a monoclonal antibody approved for relapsing-remitting multiple sclerosis (RRMS). Although Immune thrombocytopenia (ITP) has been reported as a secondary autoimmune phenomenon following alemtuzumab infusion, immediate thrombocytopenia during the infusion has not been reported.
Results and conclusion: In total, 3 of 22 paitents developed mild self-limited bruising associated with a drop in platelet count from their baseline during the intial 5-day course of alemtuzumab. Upon chart review, all 22 patients who received alemtuzumab developed an immediate mostly asymptomatic drop in platelet count which returned to normal within 2 months post-infusion.